.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 5, Issue 3 (November 2014)

Optimal fiscal policy with heterogeneous agents

Marco Bassetto

Abstract


The aim of this paper is to study the relationship between the intertemporal behavior
of taxes and wealth distribution. The optimal-taxation literature has often
concentrated on representative-agent models, in which it is optimal to smooth
distortionary taxes. When tax liabilities are unevenly spread in the population, deviations
from tax smoothing lead to interest rate changes that redistribute wealth.
When a “bad shock” hits the economy, the optimal policy will then call for smaller
or larger deficits, depending on the political power of different groups. This effect
is particularly relevant in the case of large shocks to government finances, such as
wars.
Keywords. Optimal taxation, heterogeneous agents, asset prices, distortion, net
trade.
JEL classification. E62, H21.

Full Text: View Print View (Supplement) Print (Supplement) PDF